Alert archive / Idaho / Wind Advisories in 2011

Wind Advisory 19, NWS Boise, ID

November 30, 2011Gooding County, Jerome County, Twin Falls County, Idaho

NWS Boise, ID issued this wind advisory at Nov 30, 2011, 10:38 AM MST for Gooding County, Jerome County, Twin Falls County, Idaho. It took effect at Nov 30, 2011, 11:00 AM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2011, 10:38 AM MST (17:38 UTC)
In effect from
Nov 30, 2011, 11:00 AM MST
Expired
Nov 30, 2011, 5:00 PM MST
In force
6 hr
Issued by
NWS Boise, ID

Counties Gooding County, ID, Jerome County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 162 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 5.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2011-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2011-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -129 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-129 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WWUS75 KBOI 301738
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
1038 AM MST WED NOV 30 2011

...WIND ADVISORY TODAY IN SOUTH-CENTRAL IDAHO...

.WEST WINDS WILL INCREASE TO 30 MPH WITH GUSTS TO 45 MPH BEHIND
THE COLD FRONT THAT MOVED THROUGH EARLY THIS MORNING. WINDS WILL
SLOWLY DECREASE THROUGH THE NIGHT BUT WILL STILL BE 15 TO 25 MPH
BY MORNING.

IDZ016-030-010000-
/O.NEW.KBOI.WI.Y.0019.111130T1800Z-111201T0000Z/
WESTERN MAGIC VALLEY-SOUTHERN TWIN FALLS COUNTY-
1038 AM MST WED NOV 30 2011

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

* WINDS...WEST 30 MPH WITH GUSTS TO 45 MPH.

* TIMING...11 AM MST TO 5 PM MST.

* IMPACTS...POSSIBLE TRAVEL HAZARD ON NORTH-SOUTH ROADWAYS DUE TO
  CROSS WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
1 follow-up statement
718 
WWUS75 KBOI 302352
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
452 PM MST WED NOV 30 2011

...WIND ADVISORY EXPIRING...

.A FAST-MOVING WEATHER SYSTEM PUSHED A COLD FRONT THROUGH THE
REGION TODAY. THIS FRONT BROUGHT STRONG NORTHWEST WINDS TO THE
WESTERN MAGIC VALLEY AND SOUTHERN TWIN FALLS COUNTY. THESE WINDS
HAVE WEAKENED NOW...AND AS THE SUN SETS THE WINDS WILL CONTINUE TO
DIMINISH. THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE ON
SCHEDULE AT 5 PM MST.

IDZ016-030-010100-
/O.EXP.KBOI.WI.Y.0019.000000T0000Z-111201T0000Z/
WESTERN MAGIC VALLEY-SOUTHERN TWIN FALLS COUNTY-
452 PM MST WED NOV 30 2011

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

WINDS HAVE WEAKENED BELOW ADVISORY CRITERIA. THEREFORE THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE AT 5 PM MST.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at Nov 30, 9:02 AM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Nov 30, 9:02 AM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
902 AM MST WED NOV 30 2011

.DISCUSSION...AREA OF LIGHT RAIN AND SNOW PASSED THROUGH IDAHO ZONES
AROUND 10Z...MORE SOUTH THAN EXPECTED.  MOST REMAINING SHOWERS TODAY
WILL BE NEAR THE ID/NV BORDER AND ON NORTH FACING SLOPES IN THE
CENTRAL IDAHO MOUNTAINS DUE TO STRONG NORTH WINDS ALOFT.  CURRENTLY
/16Z/ ONLY PATCHY FOG BEING OBSERVED...AND THE BEGINNING OF GUSTY
WINDS IN THE SNAKE BASIN.  STRONG COLD ADVECTION TODAY WITH MODERATE
POST-FRONTAL TEMPERATURE GRADIENT AND STEEP NW-SE SURFACE PRESSURE
GRADIENT.  TONIGHT WILL BE COLDER BUT CONTINUING NW WINDS WILL
PREVENT FULL RADIATIONAL COOLING.  WINDS WILL BE LIGHTER THURSDAY
NIGHT AND THE AIR WILL BE DRIER AS WELL SO THURSDAY NIGHT WILL BE
QUITE A BIT COLDER THAN THIS COMING NIGHT.  PREVIOUS DISCUSSION
GIVES A GOOD ACCOUNT OF LARGER SCALE PATTERN.

&&

.AVIATION...MODERATE N/NW SURFACE WINDS WILL CONTINUE THROUGH THE
AFTERNOON HOURS. EXPECT GUSTS AROUND 35 KTS EAST OF KMUO AND SOUTH
TO THE NEVADA BORDER. WINDS ALOFT WILL AVERAGE 35 KTS AT 12K FT MSL.
ISOLATED SHOWERS WILL LINGER THROUGH 00Z. EXPECT MVFR CIGS /MAINLY
ACROSS HIGHER TERRAIN/ AND MOUNTAIN OBSCURATION. SNOW LEVELS APPROX.
4K FT MSL THROUGH 00Z.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH THURSDAY...FRONTOGENESIS IS DEVELOPING
OVER SOUTHWEST IDAHO AT THIS HOUR WITH A NARROW BAND OF RAIN AND
SNOW SHOWERS FORMING ALONG THIS BOUNDARY. THE PASSAGE OF THIS COLD
FRONT WILL USHER IN MUCH COLDER AND WINDIER CONDITIONS TODAY BUT
ONLY LIMITED AMOUNTS OF PRECIPITATION. SYSTEM VERY DYNAMIC BUT
BASICALLY MOISTURE STARVED WITH STRONG SUBSIDENCE ALREADY EVIDENT ON
SATELLITE IMAGES. THE BEST CHANCE FOR SNOW ACCUMULATIONS TODAY AND
THIS EVENING WILL BE OVER NORTHERN PORTIONS OF VALLEY COUNTY ON
NORTH FACING SLOPES AS COLD TRAJECTORY FLOW IS ALSO FROM THE NORTH
PROVIDING GOOD LIFT. MAIN STORY OVERALL IS THAT A PATTERN CHANGE IS
TAKING PLACE WITH TEMPERATURES THAT WILL BE BELOW NORMAL FOR THE
NEXT SEVERAL DAYS. THE OTHER STORY IS WIND WHICH WILL INCREASE
THROUGHOUT THE DAY ACROSS THE FORECAST AREA. BELIEVE MOST AREAS WILL
REMAIN JUST BELOW WIND ADVISORY THRESHOLDS HOWEVER. THIS IS DUE TO
WINDS ALOFT THAT ARE NOT WELL ALIGNED WITH THE SURFACE AND TERRAIN
PRODUCING TOO MUCH DIRECTIONAL SHEAR...THUS LOWERING THE SURFACE
SPEED POTENTIAL. NEVERTHELESS...IT WILL BE WINDY WITH STRONG COLD
ADVECTION SPREADING ACROSS THE REGION. THE STRONGEST WINDS WILL
OCCUR EAST OF MOUNTAIN HOME AND SOUTH TO THE NEVADA BORDER AND
POINTS SOUTH.  THE CORRIDOR FROM BAKER CITY OREGON TO ONTARIO WILL
ALSO SEE GUSTY NORTHWEST WINDS APPROACHING ADVISORY LEVELS. INTENSE
HIGH PRESSURE WILL BUILD OVER THE AREA TONIGHT THROUGH THE END OF
THE WEEK WITH PRESSURE GRADIENT AND WINDS SLOWLY ABATING. CLEAR
SKIES TONIGHT THROUGH THURSDAY AND BEYOND WILL LEAD TO THE COLDEST
TEMPERATURE READINGS THUS FAR THIS SEASON. IT WILL CONTINUE TO
REMAIN VERY DRY IN THIS PATTERN WITH THE CURRENT DRY SPELL
CONTINUING WELL INTO NEXT WEEK.

LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...MAINLY CLEAR AND DRY
CONDITIONS EXPECTED THROUGH NEXT WEDNESDAY WITH A VERY AMPLIFIED
UPPER LEVEL RIDGE OVER THE EASTERN PACIFIC...CENTERED AT 140 W. COOL
NORTHERLY FLOW IN THIS PATTERN WILL KEEP TEMPS AT OR BELOW NORMAL
FOR THE ENTIRE EXTENDED FORECAST PERIOD. MODEL INCONSISTENCIES STILL
EXIST LATE FRIDAY AND INTO SATURDAY...WITH THE ECMWF BRINGING AN
UPPER LEVEL LOW...THAT WILL DROP SOUTH OUT OF CANADA...FURTHER WEST
THAN ALL OTHER MODELS. LATEST 00Z RUN OF THE GFS HAS TRENDED
SLIGHTLY TOWARDS THE EUROPEAN SOLUTION BUT NOT ENOUGH TO MAKE ANY
MAJOR CHANGES TO THE FORECAST. HAVE INCREASED POPS TO CHANCE IN THE
WEST CENTRAL MOUNTAINS OF IDAHO MID DAY FRIDAY.

&&

.CLIMATE...IT NOW APPEARS ALMOST CERTAIN THAT NOVEMBER WILL GO INTO
THE RECORD BOOKS AS ONE OF DRIEST NOVEMBERS ON RECORD AT BOISE.
CURRENTLY...THE TOTAL FOR THE MONTH STANDS AT .32 HUNDREDTHS WHICH
IF THIS HOLDS UP...WILL MAKE IT THE SECOND DRIEST NOVEMBER SINCE
1940.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

DISCUSSION...LC
AVIATION.....MT
PREV SHORT TERM...GS
PREV LONG TERM....CB
Hazardous weather outlook, Nov 30, 6:01 AM MST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
601 AM MST WED NOV 30 2011

IDZ015-016-030-011315-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
SOUTHERN TWIN FALLS COUNTY-
601 AM MST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO AND SOUTHWEST IDAHO.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS WILL SET UP BEHIND THE COLD FRONT TODAY...GUSTING
UP TO 40 MPH FROM 11 AM MDT UNTIL SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

IDZ011>014-028-029-033-ORZ061>064-011315-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-CAMAS PRAIRIE-OWYHEE MOUNTAINS-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
601 AM MST WED NOV 30 2011 /501 AM PST WED NOV 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

Nearby

Wind Advisories in Idaho, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.